Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 18, NWS Caribou, ME

June 1, 2011Penobscot County, Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 1, 2011, 7:44 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2011, 7:44 PM EDT (23:44 UTC)
Expired
Jun 1, 2011, 8:30 PM EDT
In force
46 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Penobscot County, ME, Piscataquis County, ME

The radar

The Caribou radar (KCBW), 111 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 7:57 PM EDTHAIL 110 Ese Dover-Foxcroft, ME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:37 PM EDTTornado WatchSPC5 hr
Jun 1, 7:40 PM EDTTornado WatchSPC2 hr

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 11.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2011-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2011-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 389 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
389 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WUUS51 KCAR 012344
SVRCAR
MEC019-021-020030-
/O.NEW.KCAR.SV.W.0018.110601T2344Z-110602T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
744 PM EDT WED JUN 1 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  THIS INCLUDES THE CITY OF HOWLAND...
  SOUTHEASTERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...

* UNTIL 830 PM EDT

* AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 22
  MILES WEST OF HOWLAND...OR 6 MILES EAST OF DOVER-FOXCROFT...AND
  MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAGRANGE...PASSADUMKEAG...ENFIELD...LOWELL AND BURLINGTON..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR NORTHERN MAINE. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100
PM EDT WEDNESDAY EVENING FOR NORTHERN MAINE.

&&

LAT...LON 4538 6837 4513 6831 4511 6912 4521 6915
TIME...MOT...LOC 2344Z 260DEG 34KT 4517 6907

$$

FOSTER
2 follow-up statements
390 
WWUS51 KCAR 020006
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
806 PM EDT WED JUN 1 2011

MEC019-021-020030-
/O.CON.KCAR.SV.W.0018.000000T0000Z-110602T0030Z/
PISCATAQUIS ME-PENOBSCOT ME-
806 PM EDT WED JUN 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CENTRAL PENOBSCOT AND EXTREME SOUTHEASTERN PISCATAQUIS
COUNTIES...

AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES WEST OF HOWLAND...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PASSADUMKEAG...ENFIELD...LOWELL...SAPONAC AND BURLINGTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT WEDNESDAY EVENING
FOR NORTHERN MAINE.

&&

LAT...LON 4512 6881 4527 6884 4538 6837 4513 6831
TIME...MOT...LOC 0006Z 260DEG 34KT 4521 6878

$$

FOSTER
989 
WWUS51 KCAR 020012
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
812 PM EDT WED JUN 1 2011

MEC019-021-020022-
/O.CAN.KCAR.SV.W.0018.000000T0000Z-110602T0030Z/
PISCATAQUIS ME-PENOBSCOT ME-
812 PM EDT WED JUN 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PENOBSCOT AND EXTREME
SOUTHEASTERN PISCATAQUIS COUNTIES IS CANCELLED...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT WEDNESDAY EVENING
FOR NORTHERN MAINE.

LAT...LON 4512 6881 4527 6884 4538 6837 4513 6831
TIME...MOT...LOC 0012Z 260DEG 34KT 4522 6870

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:14 PM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 1, 3:14 PM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
314 PM EDT WED JUN 1 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING AND
TONIGHT. MUCH COOLER AIR ARRIVES BEHIND THIS FRONT FOR THURSDAY
AND FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE STATE
THROUGH EARLY THIS EVENING AS A COLD FRONT SLOWLY MOVES THROUGH THE
REGION. THE PRECIPITATION WILL END FROM NORTHWEST TO SOUTHEAST
THROUGH SUNSET...WITH THE CHANCES FOR ANY HAIL OR GUSTY WINDS ALSO
DIMINISHING AROUND THAT SAME TIME. CONDITIONS WILL DRY OUT TOWARD
MIDNIGHT WITH SOME AREAS EVEN CLEARING OUT...BUT EXPECT SHOWERS TO
MOVE BACK INTO NORTHERN MAINE AS A SHORTWAVE ROTATES AROUND THE
UPPER LOW OVER CENTRAL QUEBEC. THE LOW WILL PROGRESS EASTWARD
THURSDAY...REMAINING JUST NORTH OF THE INTERNATIONAL BORDER. AS THE
LOW MOVES INTO THE CANADIAN MARITIMES...SHOWERS WILL TAPER OFF
DURING THE AFTERNOON HOURS. GIVEN THE FRONTAL PASSAGE TO TAKE PLACE
TONIGHT...TEMPERATURES WILL BE QUITE A BIT COOLER TOMORROW THAN
TODAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
A LINGERING UPPER LEVEL TROUGH WILL BRING THE CHANCE OF A FEW
SHOWERS ACROSS THE AREA THURSDAY NIGHT INTO FRIDAY MORNING WITH
ANY SHOWERS COMING TO AN END BY FRIDAY AFTERNOON. TEMPERATURES
FRIDAY WILL BE SEVERAL DEGREES BELOW AVERAGE FOR EARLY JUNE.
SATURDAY WILL FEATURE FAIR WEATHER WITH A MIX OF SUN AND CLOUDS
AND WARMER TEMPERATURES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
THE NEXT SYSTEM WILL APPROACH FROM THE WEST AND BRING A CHANCE OF
SHOWERS BEGINNING FOR SUNDAY. CURRENT INDICATIONS ARE FOR
GENERALLY UNSETTLED CONDITIONS TO PERSIST FOR THE FIRST PART OF
NEXT WEEK WITH MOSTLY CLOUDY SKIES AND SCATTERED SHOWERS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: MAINLY VFR EXPECTED THROUGH THE PERIOD. SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING. IFR CONDITIONS
WITH HEAVY RAIN...HAIL...AND GUSTY WINDS WILL BE POSSIBLE WITH ANY
THUNDERSTORMS. PRECIPITATION WILL END BY MIDNIGHT...THEN LIGHT
SHOWERS AT THE NORTHERN TERMINALS TOMORROW. VFR AT ALL TERMINALS
AFTER 06Z TONIGHT.

SHORT TERM:
VFR CONDITIONS CAN BE EXPECTED FROM THURSDAY NIGHT THROUGH
SATURDAY NIGHT. MVFR CONDITIONS WILL BE POSSIBLE IN ANY SHOWERS
OCCURRING ON SUNDAY AND MONDAY.
&&

.MARINE...
NEAR TERM: SCA CONDITIONS WILL CONTINUE THROUGH THURSDAY.

SHORT TERM:
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT THURSDAY FOR ANZ050>052.

&&

NEAR TERM...HASTINGS
SHORT TERM...FITZSIMMONS
LONG TERM...FITZSIMMONS
AVIATION...HASTINGS
MARINE...HASTINGS/FITZSIMMONS
Hazardous weather outlook, Jun 1, 3:19 PM EDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
319 PM EDT WED JUN 1 2011

MEZ001>006-010-011-015-031-021930-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
319 PM EDT WED JUN 1 2011

...TORNADO WATCH 413 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

ANZ050>052-021930-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
319 PM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AS A COLD
FRONT MOVES ACROSS THE WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

MEZ016-017-029-030-032-021930-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
319 PM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AS A COLD
FRONT MOVES ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

In the hours before

Local storm report, Jun 1, 5:50 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
550 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     DOWNBURST        DAIGLE                  47.19N 68.46W
06/01/2011                   AROOSTOOK          ME   LAW ENFORCEMENT

            LARGE TREE DOWN ACROSS PWR LINES AND ROAD REPORTED IN NEW
            CANADA.

0420 PM     DOWNBURST        SOLDIER POND            47.16N 68.58W
06/01/2011                   AROOSTOOK          ME   LAW ENFORCEMENT

            MAINE PUBLIC SERVICE REPORTS POWER LINES DOWN.

&&

RICHARDN
Local storm report, Jun 1, 7:20 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
720 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     DOWNBURST        DAIGLE                  47.19N 68.46W
06/01/2011                   AROOSTOOK          ME   LAW ENFORCEMENT

            LARGE TREE DOWN ACROSS PWR LINES AND ROAD REPORTED IN NEW
            CANADA.

0420 PM     DOWNBURST        SOLDIER POND            47.16N 68.58W
06/01/2011                   AROOSTOOK          ME   LAW ENFORCEMENT

            MAINE PUBLIC SERVICE REPORTS POWER LINES DOWN.

0433 PM     DOWNBURST        FORT KENT               47.26N 68.59W
06/01/2011                   AROOSTOOK          ME   LAW ENFORCEMENT

            TREE DOWN RTE 11 BRIEF POWER OUTAGE

&&

RICHARDN
Local storm report, Jun 1, 7:36 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
736 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             21 ESE JACKMAN          45.51N 69.85W
06/01/2011  E0.25 INCH       SOMERSET           ME   OTHER FEDERAL

            1 INCH HAIL COVERING THE GROUND

0415 PM     DOWNBURST        DAIGLE                  47.19N 68.46W
06/01/2011                   AROOSTOOK          ME   LAW ENFORCEMENT

            LARGE TREE DOWN ACROSS PWR LINES AND ROAD REPORTED IN NEW
            CANADA.

0420 PM     DOWNBURST        SOLDIER POND            47.16N 68.58W
06/01/2011                   AROOSTOOK          ME   LAW ENFORCEMENT

            MAINE PUBLIC SERVICE REPORTS POWER LINES DOWN.

0433 PM     DOWNBURST        FORT KENT               47.26N 68.59W
06/01/2011                   AROOSTOOK          ME   LAW ENFORCEMENT

            TREE DOWN RTE 11 BRIEF POWER OUTAGE

0433 PM     HAIL             4 SW GUILFORD           45.12N 69.45W
06/01/2011  E0.25 INCH       PISCATAQUIS        ME   TRAINED SPOTTER

            QUARTER SIZED HAIL

&&

RICHARDN
Local storm report, Jun 1, 7:39 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
739 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             21 ESE CHAMBERLAIN LAKE 46.16N 68.95W
06/01/2011  E0.25 INCH       PISCATAQUIS        ME   OTHER FEDERAL

            1 INCH HAIL COVERING THE GROUND AT INDIAN POND

0415 PM     DOWNBURST        DAIGLE                  47.19N 68.46W
06/01/2011                   AROOSTOOK          ME   LAW ENFORCEMENT

            LARGE TREE DOWN ACROSS PWR LINES AND ROAD REPORTED IN NEW
            CANADA.

0420 PM     DOWNBURST        SOLDIER POND            47.16N 68.58W
06/01/2011                   AROOSTOOK          ME   LAW ENFORCEMENT

            MAINE PUBLIC SERVICE REPORTS POWER LINES DOWN.

0433 PM     DOWNBURST        FORT KENT               47.26N 68.59W
06/01/2011                   AROOSTOOK          ME   LAW ENFORCEMENT

            TREE DOWN RTE 11 BRIEF POWER OUTAGE

0433 PM     HAIL             4 SW GUILFORD           45.12N 69.45W
06/01/2011  E0.25 INCH       PISCATAQUIS        ME   TRAINED SPOTTER

            QUARTER SIZED HAIL

&&

RICHARDN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:57 AM EDTSevere Thunderstorm WarningCARHancock, Penobscot37 min
Jun 1, 2:21 PM EDTSevere Thunderstorm WarningCARAroostook39 min
Jun 1, 2:27 PM EDTSevere Thunderstorm WarningCARPiscataquis, Somerset48 min
Jun 1, 3:26 PM EDTSevere Thunderstorm WarningCARPiscataquis49 min
Jun 1, 3:32 PM EDTTornado WarningCARAroostook, Penobscot, Piscataquis28 min
Jun 1, 3:50 PM EDTSevere Thunderstorm WarningCARAroostook40 min
Jun 1, 3:59 PM EDTTornado WarningCARAroostook, Penobscot, Piscataquis46 min
Jun 1, 4:21 PM EDTSevere Thunderstorm WarningCARAroostook24 min
Jun 1, 4:31 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis30 min
Jun 1, 4:44 PM EDTTornado WarningCARAroostook20 min
Jun 1, 5:43 PM EDTSevere Thunderstorm WarningCARAroostook20 min
Jun 1, 7:12 PM EDTSevere Thunderstorm WarningCARPiscataquis33 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.